Wisconsin, 2018

Tornado and Lightning Strike in Wisconsin, May 9, 2018

May 9, 2018 · NWS ARX · 2 events in 1 county or zone

A brief tornado touched down near Fennimore (Grant County) in the early afternoon of May 9th as scattered thunderstorms moved across the area. The tornado was only on the ground for a couple of minutes but damaged a machine shed, barn, trees and blew windows out of a house.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A brief tornado touched down near Fennimore (Grant County) in the early afternoon of May 9th as scattered thunderstorms moved across the area. The tornado was only on the ground for a couple of minutes but damaged a machine shed, barn, trees and blew windows out of a house. Thunderstorms also moved across the region in the morning with lightning striking a school in Fennimore (Grant County). A small fire resulted on the roof of the building and school was delayed for two hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 9, 2:36 AM CST, 2 hours 39 minutes earlier.

Area forecast discussion, May 9, 2:36 AM CST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
336 AM CDT Wed May 9 2018

.SHORT TERM...(Today through Thursday Night)
Issued at 336 AM CDT Wed May 9 2018

GOES-East showing a fairly strong pv-anomaly rotating northeast
through southwest MN with associated surface low moving through
northern IA. Pv-advection along with warm air/moisture advection was
producing an fairly expansive area of showers and scattered
thunderstorms across our forecast area. Meanwhile, temperatures as
of 3 am were in the 50s. Heaviest rainfall has been across portions
of northeast IA were radar was indicating anywhere from 1/4 to as
much as 1.75 has fallen.

For today, will be watching that mid-level and surface wave continue
rotating east across the area. This will continue showers and
embedded thunderstorms to continue this morning, lessening in
coverage from west to east as the day wears on as the wave begins to
pull east of the area by early this evening.

A few lingering shower will continue into this evening east of the
Mississippi River, exiting after midnight. Otherwise, plan on clouds
scattering from west to east with lows dropping into the middle 40s
to the lower 50s.

Thursday will see a mix of sun and clouds, with thickening clouds
mainly west of the Mississippi River along wit a slight chance of
showers. this will be in response to increasing isentropic lift and
moisture transport ahead of low pressure and warm front lifting
northeast out of the High and Central Plains. Easterly flow and
increasing cloud cover will keep temperatures below normal with
highs topping off in the upper 50s across north central WI to the
lower 70s across far northeast IA/southwest WI.

Showers and a few embedded thunderstorms will quickly overspread the
area Thursday night as moisture transport and isentropic lift
increases ahead of the aforementioned wave of low pressure lifting
into eastern NE/western IA.

.LONG TERM...(Friday through Tuesday)
Issued at 336 AM CDT Wed May 9 2018

Showers and isolated thunderstorms continue through Friday as that
wave of low pressure ripples across the area. With thick cloud
cover/precipitation/chilly northeast flow, plan on a raw day with
temperatures only making it into the 40s along/north of I-90 and
50s/lower 60s across northeast IA/far southwest WI.

Rain chances continue into Saturday as yet another wave of low
pressure ripple through the Plains toward the Ohio River Valley.
Highest rain chances look to be along/south of I-90. Otherwise,
another not-so-nice day as temperatures will only make it into the
50s.

Aerial average rainfall from Thursday through saturday looks to be
in the 1/2 to 1.5 inch range. However, embedded convection could
produce localized heavier amounts. Will have to keep an eye out for
water issues. See Hydrology sections below.

We catch a break a break from the rain Sunday as high pressure
finally builds into the region. Look for highs in the 60s to lower
70s.

Monday is shaping up to be a spectacular day with plenty of sun and
highs in the 70s.

Shower and thunderstorm chances move back in for Monday night into
Tuesday in advance of a vigorous wave of low pressure lifting out of
the Rockies into the Plains. remaining warm though with highs
Tuesday slated to be in the upper 70s/near 80.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1142 PM CDT Tue May 8 2018

Regional radars are showing an expansion in the coverage of
showers and storms over southern Minnesota and northern Iowa in
response to the approaching short wave trough and the increased
moisture transport into the area. The 09.03Z suggests around 500
J/kg of MU CAPE will be reach into the KRST area for a couple of
hours early in the overnight and will go with a period of thunder.
The nose of the CAPE axis will be close to KLSE and a tempo for
thunder may need to be added there as well. This activity should
push past both airports before sunrise with the ceilings going
down to MVFR behind the rain. These ceilings are then expected to
remain down for much of Wednesday as another short wave trough
moves across the region. This wave could produce a few more
showers but confidence on placement and timing not high enough to
include at this time, but could end up being east of both airports.
The ceilings should then improve to VFR Wednesday evening as a
weak area of high pressure tries to build in over the area.

&&

.HYDROLOGY...
Issued at 336 AM CDT Wed May 9 2018

Minor flooding continues along the lower reaches of the Kickapoo
River at Steuben (expected to fall below flood stage this morning,
and Mississippi River at McGregor and Guttenberg.

Plan on scattered showers and a few thunderstorms continuing today.
In general, additional rainfall amounts around 1/4 to 1/2 inch are
expected, though with any convective (thunderstorm) elements,
locally heavier amounts are possible. At this time, the threat for
additional flooding through today is low but will have to watch to
make sure storms don't line up over the same areas for too long
(looks pretty progressive).

More rounds of rain are likely Thursday night into Saturday, with
some potential for additional heavy rainfall of 1-2 inches/locally
higher in some areas. Right now, the heaviest rain threat appears
near the Interstate 90 corridor but will need to watch latest
forecast trends to nail down the details. Should those amounts be
realized, additional flooding will be possible.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...04
HYDROLOGY...DAS/Lawrence
Hazardous weather outlook, May 9, 3:51 AM CST, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
451 AM CDT Wed May 9 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-101000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
451 AM CDT Wed May 9 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Isolated thunderstorms are expected today. The primary threats
will be lightning and localized heavy downpours.

Minor flooding will continue today and tonight along stretches of
the Mississippi River mainly south of Genoa Wisconsin.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated to scattered thunderstorms are possible Thursday night
through Friday night. The primary threats will be lightning and
localized heavy downpours. Pockets of heavier rainfall may
produce rises on area rivers and streams.

Minor flooding will continue into early next week along stretches
of the Mississippi River mainly south of Genoa Wisconsin.

.SPOTTER INFORMATION STATEMENT...

Any rainfall reports would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DAS

In the hours before

Local storm report, May 9, 5:09 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
609 AM CDT WED MAY 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 AM     HEAVY RAIN       DECORAH                 43.30N 91.79W
05/09/2018  M2.44 INCH       WINNESHIEK         IA   MESONET

            MESONET STATION DECRH, DECORAH.

0549 AM     HEAVY RAIN       MCGREGOR                43.02N 91.19W
05/09/2018  M2.16 INCH       CLAYTON            IA   MESONET

            MESONET STATION MGRGR, MCGREGOR.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning, 1 tornado. Local standard time, as filed.

Lightning, Grant

When
May 9, 5:15 AM CST
Where
Grant County, 0.48 mi NW of Fennimore
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
42.984, -90.658

A lightning strike started a small fire on the roof of the Fennimore elementary school. The fire was extinguished before it reached the interior of the school. The start of school was delayed for two hours.

Tornado, Grant

When
May 9, 12:31 PM CST to 12:33 PM CST
Where
Grant County, 3.51 mi N of Fennimore to 3.24 mi S of Homer
Rating
EF0
Path length
1.55 mi
Path width
70 yd
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
43.031, -90.646

An EF-0 tornado touched down outside of Fennimore along Golf Road. The tornado was on the ground for approximately two minutes and damaged a machine shed, barn, trees and blew windows out of a house.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyThe tornado archive for Wisconsin, 2018Warnings in Wisconsin, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757610, 752504.